| Model Number |
3CX*NX19RW |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
Hemorrhage/Blood Loss/Bleeding (1888)
| Date of Event |
07/23/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Terumo has received the device for evaluation; however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.H6: component code: 4739 - gas exchanger.Health effect - impact code: 4614 - serious injury/illness/impairment.Heatlh effect - clinical code: 1888 - hemorrhage/bleeding.Medical device problem code: 1670 - use of device problem.Investigation findings: 3233 - results pending completion of investigation.Investigation conclusions: 11 - conclusion not yet available.
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, there was an oxygenation and co2 failures.*there was 400ml of blood loss *the product was changed out *the surgery was completed successfully with a 2-minute delay.
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on august 11, 2023.Upon further investigation of the reported event, the following information is new and/or changed: h6 (identification of evaluation codes 10, 3331, 4210, 19).The affected samples were inspected upon receipt with no physical anomalies noted such as a break and were decontaminated upon receipt as per protocol.The two units were not able to be returned to a state in which accurate gas transfer results were attainable.Both units were evaluated by measuring the amount of pressure resistance across the gas phase (across the micropores) of the units, and then comparing the pressure to typical product.The pressures seen in both returned units were approximately double that of typical values, indicating that there was a blockage resulting from plasma penetration into the fibers, which will and did cause a decrease in gas exchange performance.The plasma leakage is believed to be a result of prolonged usage which led to the fiber pore surfaces becoming hydrophilic through absorption of elements circulating in the blood over time.Both oxygenators were used beyond the 6 hours indication of use as stated in the ifu.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
Event or Problem Description
New information from the clinical specialist based on his phone interview held with the direction of perfusion indicates that, the patient with a height of 179cm and with a bsa of 2.34m2.The total pump run time was 795 minutes, with a change of oxygenator occurring at approximately the 8 hour mark of bypass.This failure was an acute change in gas transfer performance, with pco2 rising and po2 falling into the low 100s.The case was a cabg that also needed a hemi-arch aorta replacement.The patient did have hyperlipidemia pre-operatively, and this may have contributed to the plasms leak.No hepcon device was used to measure the blood heparin concentration.Per the perfusion director, the acts were well above 1000 seconds, with the lowest act of value of 483 seconds.The patient was ultra filtrated during the case, 2500ml of fluid removed with an eventual removal of 3500ml at the end of the case.The contributing factors appear to be the acuity of the patient, the surgical invasiveness of the procedure being performed, the co-morbidities the patient comes to surgery with, baseline chemistry values of the various lipid markers, and acid base status upon arrival in the operating suite (an indicator of metabolic wellbeing at the time of surgery).There are also hematological considerations that have to do with cytokine release, complement activation and inflammatory response pathways that can exacerbate the generation of phospholipids increasing the circulating lipid load over time.Therefore, as the length of time increases for a case, more lipids become available to deposit and become absorbed by the fiber.This can cause the resistance to plasma leakage to decrease over time as the length of the case extends.The cause of plasma leak is a very complex interaction between intrinsic lipid levels maintained by the patient, phospholipid generation by the patient in response to the invasiveness of the surgical procedure being performed and the individual patient¿s inflammatory response to the foreign surface exposures that ultimately occur in relationship to materials interactions and the time of exposure to foreign materials.